Texas, 2024

Drought in Texas, February 1 to 29, 2024

February 1 to 29, 2024 · NWS EPZ · 7 events in 7 counties and zones

Far West Texas remained in Severe(D2) to Extreme(D3) drought during the month of February.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Far West Texas remained in Severe(D2) to Extreme(D3) drought during the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 31, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1027 PM MST Wed Jan 31 2024

...New AVIATION...

.SYNOPSIS...
Issued at 157 PM MST Wed Jan 31 2024

Mostly quiet weather conditions will be in store for our area
tonight through Thursday afternoon. However, conditions will
become active by Thursday evening as a winter storm system begins
move across Borderland. This storm system bring lowland rain
showers and mountains snow showers through Saturday afternoon. A
cold front will push through our area on Friday, which will allow
for the temperatures to be below the normal throughout the
weekend. Breezy to windy conditions will accompany this storm
system on Friday through Saturday. Quiet weather will return to
our area on Sunday before another winter storm system moves in by
the middle of next week.

&&

.DISCUSSION...
Issued at 157 PM MST Wed Jan 31 2024

Currently, conditions are mostly quiet except in Otero county
where there is a few light showers moving northward as shortwave
gradually move out of our area. For tonight, the conditions will
become quiet as this shortwave is expected to be out of our area.
High pressure will build in begin this system bringing quiet
weather to the Borderland. The skies will be partly cloudy and the
winds light and variable. Due to this, the low temperatures on
Thursday morning will be above the normal for this time of the
year. For Thursday, conditions will be mainly quiet for most of
the day across the much of the area. However, high pressure will
breaking down and shift to the east as a trough swings across our
region. We should start to see rain showers moving in across the
Gila Region by Thursday afternoon. The winds on Thursday will be
light to breezy and generally from the southwest; thus, the high
temperatures on Thursday afternoon will be above the the normal
for most of the area except in the mountains. By Thursday night
rain showers will move across the lowlands along the Continental
Divide and a mix of rain and snow showers across the Gila
Region/Black Range area throughout the night. Rain and snow
showers will gradually move from west to east. Also, on Thursday
night the winds will increase especially across the mountains with
a lee cyclone developing and centering across the southwestern
Colorado. By Friday, we will be at the base of the tough. The
winds will be much stronger on Friday as a cold front pushes on
by. With the tightening of the gradient, the winds will become
breezy to windy by then. As of now, there is no headlines out at
this time; however, this will chance either by tonight or tomorrow
as we expect strong wind toward the end of the week. Lowland rain
showers and mountain snow showers will continue throughout the
day as moisture rushes into our area.

Active weather will continue on Friday night with the winds
continuing to be breezy to windy. The low temperatures on Saturday
morning will be about 10 degree cooler than what the low
temperatures will be on Friday morning due to the a post frontal
flow. As colder air moves in behind the front, the snow levels
will lower; however, snow levels will stay above 5000ft throughout
this event. By Saturday, the winds will be even stronger with a
jet aloft coupled with a tight pressure gradient in place
producing windy conditions. Another headline will go out for this
in the coming days. With windy conditions and generally a westerly
flow, dust was mentioned in the forecast for most of the lowland
areas. Rain showers in the lowlands should end before midday while
snow showers continue in the mountains as this trough exits our
region and lifts into the Central Plains. The high temperatures on
Saturday will be the coolest of the week and the weekend as
colder air intrude into our area. The high temperature on Saturday
afternoon will be 5 to 20 degrees below the climatological
normal. When all is said and done, expect 1 to 3 inches of snow in
the Gila Region/Black Range area less than 7500ft and 4 to 5
inches greater than 7500ft in the same area. In the Sacramento
Mountains, expect 1 to 3 inches of snow by the end of this event.
The rainfall amount will be mainly less than 0.25 inches in the
lowlands. The winds will continue to be windy at least until
midnight Saturday especially east of the Rio Grande with the
pressure gradient be tightly packed. There will be some breezy
winds on Sunday as the upper level jet hover over the Borderland;
however, the winds will not be as strong as they will be on
Saturday.

For the rest of the period, the temperatures will gradually warm
to above the normal with light winds and quiet weather conditions
at least until during the day on Tuesday. Another Pacific storm
system will bring additional lowland rain showers and mountain
snow showers overnight Tuesday into Wednesday. This event will be
somewhat similar to that of Friday's Pacific storm system event.
More on this as we get closer to this event.

&&

.AVIATION...
(06Z TAFS)
Issued at 1022 PM MST Wed Jan 31 2024

VFR conditions will persist through at least 18Z with winds
remaining AOB 10KT. A band of FEW-SCT250 will push through the
overnight hours. FEW-SCT080 possible headed into the afternoon
hours. Expect breezy west winds after 18Z. A slight chance for
rain showers possible during the mid afternoon hours. KDMN and
KTCS will have the best chance to see a shower.

&&

.FIRE WEATHER...
Issued at 157 PM MST Wed Jan 31 2024

Tonight recovery will be good to excellent. For Thursday, there
will be some moisture in place. The 20ft winds will be light to
breezy and the temperatures above the normal. Thursday overnight
recovery will be somewhat similar to that of tonight recovery. A
storm system will bring a few rain showers to the lowlands and
snow showers to the mountains beginning overnight Thursday. Rain
and snow showers will continue on Friday as moisture increases.
The 20ft winds will be breezy and the temperatures below the
average. For the rest of the period, lowland rain and mountain
snow showers will end on Saturday with windy conditions. The
temperatures will continue to be below average. Dry air will move
in Sunday and Monday with no showers expected. With that said,
there will be no fire weather concerns through the period across
the entire zones.

The min RHs on Thursday will be between 25 and 40% in the lowlands
and between 45 and 65% in the mountains. The min RHs on Saturday
will increase 8 to 20% areawide. The ventilation rates will be fair
to excellent on Friday then mostly excellent on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  47  73  49  62 /   0   0  10  90
Sierra Blanca            41  68  42  59 /   0   0  10  70
Las Cruces               42  69  44  57 /   0  10  10  90
Alamogordo               39  66  42  55 /   0   0  10  80
Cloudcroft               31  44  29  33 /   0  10  10  80
Truth or Consequences    40  66  43  56 /   0   0  10  80
Silver City              40  59  37  43 /   0  20  60 100
Deming                   40  69  42  56 /   0  10  20 100
Lordsburg                41  67  42  52 /   0  20  70 100
West El Paso Metro       46  71  47  61 /   0   0  10  90
Dell City                38  71  39  61 /   0   0  10  50
Fort Hancock             41  75  43  64 /   0   0  10  80
Loma Linda               42  64  42  54 /   0   0  10  80
Fabens                   43  73  45  63 /   0   0  10  80
Santa Teresa             41  69  44  59 /   0   0  10  90
White Sands HQ           47  70  49  59 /   0   0  10  90
Jornada Range            40  68  44  57 /   0   0  10  90
Hatch                    39  70  43  59 /   0  10  10  90
Columbus                 43  70  47  58 /   0  10  10  90
Orogrande                40  67  43  57 /   0   0  10  80
Mayhill                  34  58  35  48 /   0   0  10  50
Mescalero                34  55  34  43 /   0   0  20  80
Timberon                 32  55  31  43 /   0   0  10  70
Winston                  34  60  34  49 /   0  10  20  80
Hillsboro                39  65  38  53 /   0  10  10  80
Spaceport                38  67  42  56 /   0   0  10  80
Lake Roberts             36  58  34  43 /   0  30  60 100
Hurley                   37  63  37  48 /   0  10  40  90
Cliff                    40  66  39  51 /   0  20  70 100
Mule Creek               41  61  37  46 /   0  20  80 100
Faywood                  40  63  39  49 /   0  10  30  90
Animas                   42  67  43  54 /   0  10  40 100
Hachita                  42  68  43  54 /   0  10  20  90
Antelope Wells           41  68  42  54 /   0   0  20  90
Cloverdale               43  62  40  47 /   0   0  40 100

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...37-Slusher
Hazardous weather outlook, Jan 31, 4:26 AM MST, 19 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
426 AM MST Wed Jan 31 2024

NMZ403-408-414>416-425-426-011300-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
426 AM MST Wed Jan 31 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

A rain snow showers possible through this afternoon. Snow levels
around 8500 feet, with some light mixed rain and snow above.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain showers developing late Thursday night and turning to snow by
Friday morning. 3 to 5 inches higher terrain generally above 7500
feet, with 1-3 inches below. Snow tapering off or ending Saturday
night. West winds 10 to 10 mph Thursday and west to northwest
winds 20 to 30 mph Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>411-417-427>429-TXZ418>424-011300-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
426 AM MST Wed Jan 31 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Isolated light rain showers through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered rain showers developing late Thursday night and tapering
off or ending Saturday night. West winds 10 to 10 mph Thursday and west
to northwest winds 20 to 30 mph Friday and Saturday. Gusts to 50 mph
possible along east slopes of mountains Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of February.

Drought, Eastern/Central El Paso County

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of February. The El Paso Airport reported 0.49 inches of precipitation which was 0.09 inches above normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.

Drought, Salt Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.

Drought, Southern Hudspeth Highlands

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of February.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of February. The Cooperative Observer in Tornillo reported 0.73 inches of precipitation which was 0.36 inches above normal.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162663, 1162664, 1162665, 1162666, 1162668, 1162669, 1162670.